AMOXAPINE is a new antidepressant approved for marketing in the United States just over a year ago. It is structurally similar to both loxapine succinate and imipramine hydrochloride, and its mechanism of action is through blocking the reuptake of norepinephrine primarily and serotonin secondarily as well as having a dopamine-receptor blocking effect. It has become one of the most popular antidepressants in use today, largely because of its low incidence of side effects and toxic reactions and its possible earlier onset of action.1-5 Our recent experience with a patient who ingested excessive amounts of this drug has alerted us to a yet unreported and potentially lethal complication of amoxapine overdose.
Report of a Case
A 17-year-old girl was transferred to Vanderbilt University Medical Center, Nashville, Tenn, from an outlying hospital after ingesting at least 4 g of amoxapine (approximately 60 mg/kg) in an impulsive suicide gesture. She had been
Pumariega AJ, Muller B, Rivers-Bulkeley N. Acute Renal Failure Secondary to Amoxapine Overdose. JAMA. 1982;248(23):3141–3142. doi:10.1001/jama.1982.03330230053033
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: